Iowa, 2010Flooding in Iowa, July 7 to 8, 2010
July 7 to 8, 2010 · NWS ARX · 3 events in 1 county or zone
Rounds of heavy rain in early July pushed the Volga and Turkey Rivers (Clayton County) out of their banks.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rounds of heavy rain in early July pushed the Volga and Turkey Rivers (Clayton County) out of their banks.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 7, 4:25 AM CST, 9 hours 5 minutes earlier.
Area forecast discussion, Jul 7, 4:25 AM CST, 9 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
525 AM CDT WED JUL 7 2010
.UPDATE...850MB-SURFACE ANALYSIS AT 00Z SHOWED THE RICH MOISTURE
POOL ALONG I-80 CORRIDOR AND SLIGHTLY NORTH. HAVE BEEN WATCHING
PROFILERS ALL NIGHT WITH 10-20KT SOUTHERLY FLOW OVER IA/IL ADVECTING
THIS NORTHWARD WHERE 200-300 J/KG OF MUCAPE STILL REMAINS. BOTH THE
850MB AND 925MB 10Z PROFILERS ARE SHOWING WEAK...ALONG
STREAMLINE /SPEED/ MOISTURE CONVERGENCE IN A BROAD AREA ACROSS IOWA
AND NRN IL/SRN WI. THIS CONVERGENCE IS MAINLY SPEED CONVERGENT FLOW
FROM 15KTS NEAR KMLI TO 5-10KTS ACROSS WI. NOT MUCH...BUT AIR MASS IS
SO MOIST IN THE LOW LEVELS IT IS UNSTABLE TO A LITTLE PUSH.
NCEP RUC LOOKING PRETTY GOOD WITH THE WIND FLOW IN THESE LOW-LEVELS
AND MOISTURE CONVERGENCE THIS MORNING. AS THE DAY PROGRESSES...
THE FLOW BEGINS TO BACK TOWARD THE S-SE AND FOCUS OF CONVERGENCE
SHIFTS NORTHWEST TOWARD THE COLD FRONT FROM HAYWARD TO KMSP-KOMA BY
21Z. THUS...BELIEVE THE MORNING SHOWERS MAY GIVE A BREAK MID-DAY AS
ATMOSPHERE ADJUSTS BACK TO THE WEST WITH THE FORCING.
WILL BE SENDING AN UPDATED FORECAST TO BETTER REFLECT THE MORNING
RAIN CHANCES...ESPECIALLY ACROSS THE SOUTHERN PART OF THE FORECAST
AREA.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
BAUMGARDT
Hazardous weather outlook, Jul 7, 3:17 AM CST, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
417 AM CDT WED JUL 7 2010
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-081100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
417 AM CDT WED JUL 7 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND PORTIONS OF SOUTHWEST INTO CENTRAL
WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
MORNING FOG WILL REDUCE VISIBILITIES IN SOME AREAS TO LESS THAN 1/4
OF A MILE.
THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA TODAY AND
TONIGHT...BUT DUE TO LIMITED ORGANIZATION AND UNFAVORABLE WIND
PROFILES...LIGHTNING AND LOCALLY HEAVY RAINFALL ARE THE MAIN HAZARDS.
ANY STORMS THAT BECOME ANCHORED IN THE SAME AREA FOR SOME TIME COULD
PRODUCE A QUICK INCH OF RAIN AND LEAD TO LOCAL WATER PROBLEMS.
PORTIONS OF THE KICKAPOO RIVER ARE RUNNING AT BANKFULL STAGE OR
ARE EXPECTED TO REACH FLOOD STAGE TODAY OR THURSDAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A COLD FRONT MOVING THROUGH THURSDAY WILL PROVIDE NON-SEVERE
THUNDERSTORM CHANCES...MAINLY TO WISCONSIN AND NORTHEAST IOWA.
LIGHTNING AND LOCALIZED HEAVY RAIN ARE THE MAIN HAZARDS.
THUNDERSTORM CHANCES LOOK TO RETURN SUNDAY INTO TUESDAY...BUT IT
IS STILL TOO EARLY TO DISCERN THE SEVERE WEATHER POTENTIAL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER...ANY
RECENT RAINFALL...HIGH WATER OR FLOODING REPORTS WOULD BE GREATLY
APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
BAUMGARDT
In the hours before
Local storm report, Jul 7, 7:38 AM CST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
838 AM CDT WED JUL 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 AM FLASH FLOOD OELWEIN 42.68N 91.91W
07/07/2010 FAYETTE IA FIRE DEPT/RESCUE
DRY RUN CREEK THROUGH TOWN STILL RISING. MANY STREETS
IMPASSABLE. WATER GOING DOWN ALONG HIGHWAY 150 SOUTH OF
TOWN BUT STILL RISING IN AND NORTH OF TOWN.
&&
SHEALocal storm report, Jul 7, 8:06 AM CST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
906 AM CDT WED JUL 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 AM HEAVY RAIN 1 WNW OELWEIN 42.68N 91.93W
07/07/2010 M3.50 INCH FAYETTE IA TRAINED SPOTTER
STREETS FLOODING THAT NORMALLY DO NOT FLOOD.
&&
SHEALocal storm report, Jul 7, 8:42 AM CST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
942 AM CDT WED JUL 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 AM HEAVY RAIN 2 S OELWEIN 42.65N 91.91W
07/07/2010 E3.20 INCH FAYETTE IA BROADCAST MEDIA
ESTIMATED TOTAL FROM KOEL RADIO
&&
SHEALocal storm report, Jul 7, 9:54 AM CST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1054 AM CDT WED JUL 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM FLOOD OELWEIN 42.68N 91.91W
07/07/2010 FAYETTE IA FIRE DEPT/RESCUE
MANY HOMES WITH FLOODED BASEMENTS AND SOME STRUCTURAL
DAMAGE. SOME ROADS WITH SURFACE DAMAGE AND COUNTY ROADS
CLOSED.
&&
SHEALocal storm report, Jul 7, 11:05 AM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1205 PM CDT WED JUL 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM HEAVY RAIN 1 N OELWEIN 42.69N 91.91W
07/07/2010 M4.10 INCH FAYETTE IA TRAINED SPOTTER
&&
SHEALocal storm report, Jul 7, 11:06 AM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1206 PM CDT WED JUL 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM HEAVY RAIN MOUNT STERLING 43.31N 90.93W
07/07/2010 M1.67 INCH CRAWFORD WI AMATEUR RADIO
&&
SHEAFlood, Clayton
- When
- July 7, 1:30 PM CST to 4:45 PM CST
- Where
- Clayton County, 0.43 mi SSW of Elkader
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.845, -91.404
Locally heavy rains pushed the Turkey River out of its banks in Elkader on July 7th. The river exceeded the flood stage by a half foot cresting at 12.52 feet.
Flood, Clayton
- When
- July 7, 5:00 PM CST to July 8, 3:15 AM CST
- Where
- Clayton County, 0.19 mi NNW of Littleport to 0.27 mi NNW of Littleport
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.753, -91.371
Locally heavy rains pushed the Volga River out of its banks in Littleport on July 7th and 8th. The river exceeded the flood stage by over one foot cresting at 13.19 feet.
Flood, Clayton
- When
- July 7, 8:15 PM CST to July 8, 7:00 AM CST
- Where
- Clayton County, 0.6 mi N of Garber to 0.93 mi NNE of Garber
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.739, -91.268
Locally heavy rains pushed the Turkey River out of its banks in the vicinity of Garber on July 7th and 8th. The river exceeded the flood stage by almost a foot cresting at 17.78 feet.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, July 7 to 8, 2010$11 million · 4 events
- Flash Flooding and Heavy Rain in Iowa, July 7, 2010$2.0 million · 33 events
- Flash Flooding in Iowa, July 7, 2010$600,000 · 2 events
- Flood in Iowa, July 7 to 8, 2010$500,000 · 1 event
- Tornado and Hail in Wisconsin, July 7, 2010$105,000 · EF1 · 2 events
- Funnel Cloud and Heavy Rain in Wisconsin, July 7, 2010$150,000 · 2 events
- Heat in Alabama, July 7 to 9, 20103 injured · 11 events
- Flash Flood in Iowa, July 7, 2010$50,000 · 1 event
- Flash Flooding and Damaging Wind in Illinois, July 7, 201052 kt wind · 3 events
- Tornado in Kansas, July 7, 2010EF0 · 3 events
- Flash Flood and Flood in Oklahoma, July 7, 2010$10,000 · 2 events
- Flash Flooding in Minnesota, July 7, 2010$5,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250524, 250523, 250529.